Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 250, NWS Nashville, TN

May 16, 2003Benton County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 16, 2003, 10:55 PM CDT for Benton County, Tennessee. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2003, 10:55 PM CDT (03:55 UTC)
Expired
May 16, 2003, 11:45 PM CDT
In force
50 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Benton County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 625 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
625 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

906 
WUUS54 KOHX 170355
SVRBNA
TNC005-170445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1051 PM CDT FRI MAY 16 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN TENNESSEE

* UNTIL 1145 PM CDT

* AT 1048 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES WEST OF CAMDEN...OR 3 MILES NORTHEAST
  OF HUNTINGDON...MOVING NORTHEAST AT 35 MPH. DAMAGING WINDS AND LARGE
  HAIL CAN BE EXPECTED TO ACCOMPANY THIS SEVERE STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAMDEN AROUND 1115 PM CDT
  BIG SANDY AROUND 1120 PM CDT

SEVERE THUNDERSTORM WINDS CAN BE AS DESTRUCTIVE AS A TORNADO. FOR
YOUR SAFETY, GO TO A SAFE PLACE IMMEDIATELY.

SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO WARNING.

&&

LAT...LON 3605 8852 3588 8845 3592 8802 3633 8799

$$
BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 5:00 PM CDT, 5 hours 55 minutes earlier.

Area forecast discussion, May 16, 5:00 PM CDT, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
500 PM CDT FRI MAY 16 2003

SINCE MODELS (AND CURRENT TRENDS) INDICATE A LULL IN ACTION FOR A
WHILE...WILL UPDATE TO TIME CONVECTION FOR MAINLY AFTER MIDNIGHT.

.BNA...NONE.

MAG
Hazardous weather outlook, May 16, 5:30 AM CDT, 17 hours 25 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-171030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT FRI MAY 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS MIDDLE TENNESSEE
THROUGH TONIGHT. A FEW STORMS COULD BECOME STRONG...WITH GUSTY
WINDS AND HEAVY RAINFALL. HOWEVER...THE PROBABILITY OF WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

 SATURDAY THROUGH THURSDAY...YOU CAN EXPECT A CHANCE FOR
THUNDERSTORMS EACH DAY THROUGH WEDNESDAY. HOWEVER...
THUNDERSTORMS ARE EXPECTED TO BECOME MOST NUMEROUS OVER THE
WEEKEND...ON SATURDAY AND SUNDAY...WHEN ISOLATED STORMS COULD
BECOME SEVERE...WITH DAMAGING WINDS...LARGE HAIL...AND HEAVY
RAINFALL. THURSDAY IS EXPECTED TO BE DRY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE
NEEDED AT SOME POINT DURING THE NEXT SIX DAYS...ESPECIALLY OVER
THE WEEKEND.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/BNA.

19

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 1:30 AM CDTSevere Thunderstorm WarningOHXPerry, Wayne45 min
May 17, 11:00 AM CDTSevere Thunderstorm WarningOHXGiles, Lincoln45 min
May 17, 11:18 AM CDTSevere Thunderstorm WarningOHXRutherford42 min
May 17, 11:28 AM CDTTornado WarningOHXRutherford37 min
May 17, 11:44 AM CDTSevere Thunderstorm WarningOHXWilson46 min
May 17, 11:48 AM CDTSevere Thunderstorm WarningOHXBedford, Moore42 min
May 17, 12:12 PM CDTSevere Thunderstorm WarningOHXCoffee38 min
May 17, 12:23 PM CDTSevere Thunderstorm WarningOHXGrundy47 min
May 17, 12:31 PM CDTSevere Thunderstorm WarningOHXWarren39 min
May 17, 12:35 PM CDTSevere Thunderstorm WarningOHXSmith, Trousdale40 min
May 17, 12:51 PM CDTSevere Thunderstorm WarningOHXMacon49 min
May 17, 1:01 PM CDTSevere Thunderstorm WarningOHXDeKalb, Putnam, Van Buren, White59 min
May 17, 1:27 PM CDTSevere Thunderstorm WarningOHXCumberland58 min
May 17, 2:20 PM CDTSevere Thunderstorm WarningOHXCumberland25 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.